Injectable fillers are considered to be safe in the hands of experienced dermatologists. But side effects are a possibility no matter how experienced the practitioner. A derm expert shares what colleagues need to know about filler complications and how to treat them.
Dr. CohenInjectable fillers are considered safe in experienced dermatologists’ hands. But even the most experienced specialists might encounter an adverse event, especially the more common and milder issues such as significant bruising, or even rarely a much more concerning problem like vascular compromise, says Joel L. Cohen, M.D., associate clinical professor of dermatology, University of Colorado and director of AboutSkin Dermatology and Dermsurgery in Greenwood Village and Lone Tree, Colo.
Dr. Cohen, who regularly speaks on the topic of filler complications at scientific meetings, shares new approaches with Dermatology Times for how to prevent and best manage these potential complications.
Bruising from filler injections always is a risk. But dermatologists can minimize bruising by knowing their patients and preparing based on that knowledge, Dr. Cohen says.
“If they’ve had fillers before and have had a lot of bruising or are on therapeutic anticoagulants that can’t be discontinued, consider scheduling them when the pulsed dye laser (PDL) is available,” Dr. Cohen says.
The dermatologic surgeon says he generally has patients do some post-procedure icing in the office. And if patients look like they’re going to have a significant bruise in an area or if they’re known to bruise or be at risk for significant bruising, then he will sometimes try to treat the areas with the pulsed dye laser on that same visit.
“I typically use 7.0 J/cm2, 6 ms with a 10 mm spot using the Vbeam (Syneron Candela) pulse dye laser system while other physicians may elect to use an IPL device or another type of vascular laser,” Dr. Cohen says. He points out that while he is careful not to stack pulses, he does often go back to a spot later – as there is typically not as much target chromophore of purple discoloration on the same day as there is 1-2 days after the procedure.
While rare, vascular compromise remains a concern.
“Even though necrosis has been described in various areas of the face, the risk is probably higher when you’re in the distribution of a main vessel like the glabella (supra-trochlear artery), nasolabial fold (facial artery), alar groove (lateral nasal artery), superior medial cheek (angular artery), and temple (superficial temporal artery),” Dr. Cohen says. “It may make more sense, in an area of a main vessel, to inject that area with a syringe that you’ve already started in another area -- so that there’s more room in the syringe to try to aspirate more effectively to see if you are in a vessel.”
“There have been some reports indicating that just because you’re not able to aspirate blood doesn’t mean that you’re not in a blood vessel. The truth is, we probably move the needle a little as we’re taking our hand off the skin and using it to withdraw the plunger,” Dr. Cohen says. “When I’m in an area where there is a named vessel, I try not to have a completely full syringe -- so, I can potentially have better ability to withdraw and pull back on the plunger and try to aspirate.”
If a Voluma (Allergan) or Restylane Lyft (Galderma) syringe comes packaged at 1.0 cc, for example, Dr. Cohen says he might inject an area like the cheekbone before he injects the area along the medial part of the cheek up toward the eye, which is along the anticipated distribution of the angular artery.
Physicians should look for signs of possible vascular compromise, including patients’ complaining of pain, pustules or the presence of a reticulated purple discoloration. Impending necrosis often presents as a lacey pattern of the underlying vessel distribution, rather than a dense, circular area.
Patients should be aware of the signs and call the office right away if they occur, according to Dr. Cohen. The office, in turn, should be prepared to handle these cases, making sure patients get appropriate care quickly.
“You don’t want the receptionist to reflexively say ‘It sounds like it could be a bruise, put ice on it,’” Dr. Cohen says.
NEXT: Managing complications from filler injections
Should dreaded injection-induced necrosis occur as a consequence of soft tissue augmentation with filler agents, the recommendation is to do multiple repeat injections of hyaluronidase in high dosages, according to Dr. Cohen. Dr. Cohen was the lead author of multispecialty consensus recommendations published in September 2015 in the Aesthetic Surgery Journal.
“We would start with about 200 units of hyaluronidase and observe the patient. If it’s not better in an hour or so, then repeat it until we see that it is better,” he says. “It is a good idea even if things look better after one or two hyaluronidase sessions to see them in the office the next day, in case somebody rebounds. Some of this may be venous congestion, but we just don’t know. If it’s in an arterial distribution and it looks dusky and has that purple lace-like pattern, then the consensus is to give hyaluronidase in repeat injections.”
The consensus authors write it’s not commonplace or thought to be necessary to do a skin test with animal-derived hyaluronidase (Vitrase manufactured by Valeant) when dealing with apparent impending necrosis.
“In addition to hyaluronidase, we typically would put somebody on aspirin to prevent clot formation. A lot of these patients go on ibuprofen or something like that to decrease swelling. We recommend a warm compress to help with vasodilation and massage to potentially try to mechanically break-up product occluding a vessel. There has been some discussion about the pros and cons of using topical nitroglycerin paste, and physicians can vary on their opinions but in the case where the skin is progressing to scabbing many physicians would start to incorporate nitropaste as well to the above regimen,” Dr. Cohen says.
Best outcomes usually occur in patients who are diagnosed and treated within 24 hours, according to the paper. And having a plan in place to address the complication is optimal and avoids panic, according to Dr. Cohen.
“If an area looks like its continuing to necrose and it has some epidermal changes in the skin and is starting to develop an ulceration, then people tend to throw the whole kitchen sink at the situation,” he says. “There have been reports of using low-molecular-weight heparin. There have been reports of using IV prostaglandin E. There’s even now a case report of two patients that were treated with hyperbaric oxygen.”
Disclosure: In reference to hyaluronic acid fillers and VBeam, Dr. Cohen is a consultant and clinical trial participant for Merz, Galderma, Allergan and Syneron.
Cohen JL, Biesman BS, Dayan SH, DeLorenzi C, Lambros VS, Nestor MS, Sadick N, Sykes J. Treatment of Hyaluronic Acid Filler-Induced Impending Necrosis With Hyaluronidase: Consensus Recommendations. Aesthet Surg J. 2015 Sep;35(7):844-9. https://www.ncbi.nlm.nih.gov/pubmed/25964629